Hail, Fulton
- When
- April 28, 1:37 PM CST to 1:38 PM CST
- Where
- Fulton County, 5 mi N of Banner
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.592, -89.900
A strong spring storm system tracking from Colorado to the southern Great Lakes brought strong to severe thunderstorms to parts of central Illinois during the late afternoon and evening of April 28th. The storms primarily developed along a warm front extending eastward from the system into the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A strong spring storm system tracking from Colorado to the southern Great Lakes brought strong to severe thunderstorms to parts of central Illinois during the late afternoon and evening of April 28th. The storms primarily developed along a warm front extending eastward from the system into the area. Large hail up to the size of quarters and damaging wind gusts of 60 to 70 mph were reported with some of the cells.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 28, 11:55 AM CST, 1 hour 42 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1255 PM CDT Mon Apr 28 2014 .DISCUSSION... ISSUED 1045 AM CDT Mon Apr 28 2014 Updated forecast this morning to adjust sky cover today and with temperatures in ne counties where low clouds and some fog are holding temps back. A warm front just sw of I-74 should lift ne across our ne counties this afternoon as breezy ese winds shift sse at 15 to 25 mph and gusts of 25 to 35 mph, similar wind speeds to yesterday. Temps currently range from low to mid 50s in ne counties to mid to upper 60s over sw counties from Peoria to Terre Haute sw where some sunshine has appeared during mid/late morning. Highs back in the 70s this afternoon ranging from lower 70s ne areas to upper 70s sw areas. Most of central IL is dry this morning but expect showers and thunderstorms to likely develop early this afternoon and spread east across the state during the afternoon and exit east around sunset as dry line in western MO moves into IL. SPC has slight risk of severe storms this afternoon and early evening with 5% risk of tornadoes and 25-30% risk of large hail and 15-20% risk of damaging wind gusts. 07 && .AVIATION... ISSUED 1255 PM CDT Mon Apr 28 2014 A warm front near I-74 will lift ne during this afternoon as strong 989 mb low pressure over east central Nebraska moves to the NE/IA/MO border this evening. Low pressure then moves into nw IL and se IA by 18Z/Tue with dry line over central MO moving east across central IL during this evening. Ceilings below 1k ft at BMI should lift to MVFR next hour while MVFR ceilings possible across central IL this afternoon. Showers and thunderstorms to develop over central IL by mid afternoon and become more numerous late afternoon and early evening and then diminish from west to east between 02Z and 05Z as dry line moves through. Strong to severe thunderstorms quickly developing along dry line over central MO early this afternoon. MVFR visibilities and ceilings expected with convection and possibly briefly lower with stronger storms. Scattered showers and isolated thunderstorms to develop during Tue afternoon after 18Z/Tue. Breezy ESE winds turning SSE 14-20 kts and gusts of 24-33 kts. Winds have already shifted south at SPI, DEC and CMI. South winds diminish to 5-10 kts later this evening and overnight. Breezy ssw winds 12-18 kts with gusts 18-25 kts after 14Z Tue. 07 && .PREV DISCUSSION... ISSUED 325 AM CDT Mon Apr 28 2014 Short term...Today and tonight... Deep surface low this morning over eastern Nebraska with a deep upper trof digging in over the Plains aloft. Very active severe weather last night from the the southern plains up into the Mid Mississippi River Valley...expected to slide eastward and slight risk is outlined in the day one outlook over much the same area as the prev day two. Moderate risk and more threatening severe weather parameters to the south, just east of the Lower Miss River Valley and up into western Kentucky. A lot of inconsistencies in the last few model runs with the extent of the available instability for the region. Considering the dwpts into the 60s and the back edge of advancing precip already closing in on the FA... early clearing will result in a warm up/destabilization across Central Illinois. NAM 00z forecast soundings vary the CAPE from 1000-2000 J/kg, but will actually be highly dependent on how quickly we can clear out and warm up. The one consistent signal has been the relative lack of directional shear, though the speed shear is deep. Bulk shear and VGP maxes remain to the south...though creeping into the southern portions of ILX with significant values. Formation of supercells is not out of the question. Parameters to the south are more significant, though areas to the north and west remain a concern for interaction between the warm front and the advancing dry line, where many storms initiated last night. With plenty of moisture already in place from overnight rainfall, an active dryline, and freezing levels around 10k ft...the severe weather threats today run the gamut from flooding, large hail, damaging wind, to potential tornadoes. Significant consideration still must be made for how unstable the atmosphere will get this morning and how much clearing we will see before noon. Majority of the activity expected to clear most of the area before midnight. LONG TERM...Tuesday through Saturday... Though the initial push should clear the area by Tuesday, the low hangs over the Midwest for an extended pd of time. Though the models are more generous with their depiction of rain chances...think the forecast is a little overdone with Pops in the extended. Seeing some gradual reductions in the pops overall, to better reflect a more showery activity, heavily influenced by diurnal heating in the afternoon through most of the week as the upper low drifts very slowly over the region. Cooler air moving in with the northerly flow on the back side of the system keeping temps a bit below normal through the rest of the week. Pop problem persists into the extended, but have made minor adjustments to the AllBlend, pulling the pops down here and there...keeping a wet and cooler forecast in place through Day 7. HJS && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1159 AM CDT MON APR 28 2014 ILZ027>031-036>038-040>057-061-291200- CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX- LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA- PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- 1159 AM CDT MON APR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL REDEVELOP DURING THIS AFTERNOON AND LINGER INTO THE EVENING AS A SLOW MOVING STORM SYSTEM CONTINUES TO IMPACT THE AREA. SOME OF THE STORMS HAVE THE POTENTIAL TO BE SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE PRIMARY THREATS WITH ISOLATED TORNADOES ALSO POSSIBLE. HEAVY RAINS AND FREQUENT LIGHTNING ARE ALSO POSSIBLE WITH THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE STORM SYSTEM WILL CONTINUE TO IMPACT THE AREA TUESDAY...WITH THUNDERSTORMS STILL POSSIBLE. HOWEVER SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING UNTIL SUNSET...PRIMARILY BETWEEN 2 PM AND 8 PM. ILZ062-063-066>068-071>073-291200- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 1159 AM CDT MON APR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND LINGER INTO THIS EVENING AS A SLOW MOVING STORM SYSTEM CONTINUES TO IMPACT THE AREA. A FEW OF THE STORMS HAVE THE POTENTIAL TO BE SEVERE. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS... BUT AN ISOLATED TORNADO IS ALSO POSSIBLE. HEAVY RAINS AND FREQUENT LIGHTNING ARE ALSO POSSIBLE WITH THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE STORM SYSTEM WILL CONTINUE TO IMPACT THE AREA TUESDAY...WITH THUNDERSTORMS STILL POSSIBLE. HOWEVER SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING UNTIL SUNSET...PRIMARILY BETWEEN 2 PM AND 8 PM. 07
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
916 AM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN FLORA 38.67N 88.48W
04/28/2014 M2.04 INCH CLAY IL CO-OP OBSERVER
24 HOUR TOTAL
0700 AM HEAVY RAIN GALESBURG 40.95N 90.38W
04/28/2014 M1.56 INCH KNOX IL MESONET
24 HOUR TOTAL
0900 AM HEAVY RAIN 4 SW NEWMAN 39.76N 88.04W
04/28/2014 M1.12 INCH DOUGLAS IL MESONET
STORM TOTAL
&&
25SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
229 PM CDT MON APR 28 2014
ILZ027>030-036-041-282030-
FULTON-KNOX-MARSHALL-MASON-PEORIA-STARK-
229 PM CDT MON APR 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FULTON...NORTHERN
MASON...NORTHWESTERN MARSHALL...SOUTHEASTERN KNOX...STARK AND WESTERN
PEORIA COUNTIES UNTIL 330 PM CDT...
AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TRIVOLI...OR 10 MILES NORTHEAST OF CANTON...
MOVING NORTH NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ELMWOOD...
YATES CITY...
BRIMFIELD...
LAURA...
ELMORE...
PRINCEVILLE...
OTHER LOCATIONS AFFECTED INCLUDE...MONICA AND DUNCAN.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4121 8963 4115 8963 4115 8951 4040 8994
4064 9007 4116 8993 4116 8988 4123 8987
4124 8986 4124 8981
TIME...MOT...LOC 1929Z 199DEG 27KT 4071 8993
07The Lincoln radar (KILX), 68 km away, was scanning. The volume nearest the first event began at 19:35 UTC.
11 thunderstorm wind, 5 hail. Local standard time, as filed.
A garage was destroyed at Hedgecomb Road in Lewistown.
Two power poles were knocked down, a tree fell on a house, and a camper was blown over in Cuba.
Nickel to quarter-sized hail covered the ground.
Several tree limbs were blown down in Elmwood.
Twenty train cars were blown off the tracks and between 4 and 6 power poles were knocked down west of Laura.
The roof of a large storage facility was damaged.
A power pole was blown down about 3 miles east of Washburn.
A semi truck was blown over along I-39 about 4 miles east of Toluca.
Shingle damage occurred to several homes in Wenona. In addition, some fencing was blown down and a few trees were damaged.
A machine shed and grain bin were damaged 1 mile north of Wenona.
The roof of a machine shed and several trees were damaged 2 miles northwest of Tower Hill.
A semi truck was blown over on US Route 36 just east of Decatur.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511690, 511691, 511692, 511693, 511695, 511704, 511694, 511697, 511696, 511706, 511698, 511700, 511703, 511702, 511701, 511705.